Alert archive / New York / High Wind Watches in 2020
High Wind Watch 2, NWS Burlington, VT
NWS Burlington, VT issued this high wind watch at Apr 11, 2020, 3:45 PM EDT for Franklin County, St. Lawrence County, New York. It took effect at Apr 13, 2020, 2:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 11, 2020, 3:45 PM EDT (19:45 UTC)
- In effect from
- Apr 13, 2020, 2:00 PM EDT
- Expired
- Apr 12, 2020, 3:15 AM EDT
- In force
- Issued by
- NWS Burlington, VT
Counties Franklin County, NY, St. Lawrence County, NY
The radar
The Ft Drum radar (KTYX), 117 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
789 WWUS71 KBTV 111945 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 345 PM EDT Sat Apr 11 2020 NYZ026-027-087-121000- /O.NEW.KBTV.HW.A.0002.200413T1800Z-200414T0600Z/ Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence- Including the cities of Massena, Malone, Ogdensburg, Potsdam, and Gouverneur 345 PM EDT Sat Apr 11 2020 ...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE MONDAY NIGHT... * WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph possible. * WHERE...The Saint Lawrence Valley of New York which includes Northern and Southwestern Saint Lawrence Counties as well as Northern Franklin County of New York. * WHEN...From Monday afternoon through late Monday night. * IMPACTS...Damaging winds could blow down trees and power lines resulting in power outages. * ADDITIONAL DETAILS...The strong southwest winds will develop Monday afternoon and continue into Monday night. The greatest likelihood of winds that could produce damage and power outages appears to be from late Monday afternoon through about midnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ Evenson
1 follow-up statement
721 WWUS71 KBTV 120715 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 315 AM EDT Sun Apr 12 2020 NYZ026-027-087-122100- /O.UPG.KBTV.HW.A.0002.200413T1800Z-200414T0600Z/ /O.NEW.KBTV.HW.W.0002.200413T1800Z-200414T0600Z/ Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence- Including the cities of Massena, Malone, Ogdensburg, Potsdam, and Gouverneur 315 AM EDT Sun Apr 12 2020 ...HIGH WIND WARNING IN EFFECT FROM 2 PM MONDAY TO 2 AM EDT TUESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph expected. * WHERE...The Saint Lawrence Valley of New York which includes Northern and Southwestern Saint Lawrence County as well as Northern Franklin County of New York. * WHEN...From 2 PM Monday to 2 AM EDT Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strong southwest winds will develop Monday afternoon and continue into Monday night. The greatest likelihood of winds that could produce damage and power outages will be from late Monday afternoon through about midnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this high wind watch went out at Apr 11, 3:38 PM EDT, 7 minutes earlier.
Area forecast discussion, Apr 11, 3:38 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
338 PM EDT Sat Apr 11 2020
.SYNOPSIS...
A return to above normal temperatures is in store for the North
Country on Sunday with highs in the 50s. The potential for a few
showers will exist across northern New York, but the threat will be
low. Big changes are in store for the area beginning late Sunday
night as a deepening low pressure system moves from the Ohio Valley
northeast up into eastern Canada on Monday. Strong south to
southwest winds will develop over the entire area Monday afternoon
and evening and speeds will be capable of knocking down trees and
powerlines...which may lead to power outages. In addition...
widespread rain is expected for the entire area on Monday before
quickly ending Monday night.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 338 PM EDT Saturday...Vertical depth of moisture
continues to move into the region this afternoon and is helping
to limit the precipitation threat, which should come to a
complete end across northeast Vermont around sunset. Relatively
quiet weather is expected overnight with general clearing and
lows falling into the mid 20 to lower 30 degree range.
Temperatures rebound nicely on Sunday with warm air advection
developing and most areas getting into the 50s. Forcing will be
limited so most areas should remain dry on Sunday, but moisture
advection will begin to take place over northern New York and
cannot rule out the possibility of a few showers. Any
precipitation that does fall would be light.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 338 PM EDT Saturday...Strong winds will be the main issue
in the short term period, especially Monday and Monday night.
Have gone ahead and issued a High Wind Watch for the Saint
Lawrence Valley of New York from 2pm Monday until 2am Tuesday.
The potential for 60 mph wind gusts will exist over this area
during this time period with the remainder of northern New York
and Vermont potentially seeing wind gusts in the 30 to 50 mph
range. Deepening low moves from the Ohio Valley northeast into
eastern Canada during the Sunday night through Monday night time
period. The low will deepen substantially by Monday evening and
with a strong southwest low level jet...50 to 60 knots...moving
across the Saint Lawrence Valley strong winds are expected to
develop as low level lapse rates steepen in the dry slot.
Stronger flow aloft will also exist over the remainder of
northern New York and Vermont on Monday and despite widespread
rain over the area gusty winds in the 30 to 40 mph range should
be common. The area to watch for the gust potential to reach 50
mph will be across the western portions of the northern
Adirondacks. Add in the fact that much of the area will receive
a half inch to an inch of rain from this event and soils could
be loose enough that makes it easier for trees and powerlines to
come down from the strong wind gusts. The gusty winds will
continue right through the Monday night time period.
One other item to monitor will be the flood potential. While it
looks like mainstem rivers will see rises that should remain below
bankfull...smaller rivers and stream will experience sharp rises.
The fresh snowpack over north central and northeast Vermont will
melt with the warmer temperatures on Sunday and with the additional
precipitation Sunday night into Monday will need to monitor this
area in particular for any flood threat.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 338 PM EDT Saturday...Strong winds will continue in the
Saint Lawrence valley and across Northern New York north of the
Adirondacks on brisk west southwesterly flow as very deep
surface low north of the region slowly makes its way north and
away from the region. Beyond Tue, longer range models are not in
very good agreement at all. Our forecast area will remain under
influence of upper level trough through the rest of the week.
Several shortwaves move through progressive upper level flow,
therefore many mentions of a chance of showers and below normal
temperatures through the period.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Through 18Z Sunday...VFR conditions expected for the 24 hr
forecast period. Winds will be west/northwesterly 6-12 kts with
gusts 15-25 kts today, abating to 5-10 kts after 00Z as high
pressure crests overhead tonight.
Outlook...
Sunday Night: VFR. Chance SHRA.
Monday: Mainly MVFR, with local VFR possible. Strong winds with
gusts to 50 kt. Definite SHRA, Slight chance TSRA.
Monday Night: Mainly VFR, with local MVFR possible. Strong winds
with gusts to 50 kt. Chance SHRA.
Tuesday: VFR. Windy with gusts to 30 kt. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. Slight chance SHRA.
Wednesday Night: VFR. Slight chance SHRA, Slight chance SHSN.
Thursday: VFR. Chance SHRA, Chance SHSN.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...High Wind Watch from Monday afternoon through late Monday
night for NYZ026-027-087.
&&
SYNOPSIS...Evenson
NEAR TERM...Evenson
SHORT TERM...Evenson
LONG TERM...Neiles
AVIATION...NeilesHazardous weather outlook, Apr 11, 3:09 AM EDT, 12 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 309 AM EDT Sat Apr 11 2020 NYZ026>031-034-035-087-VTZ001>012-016>019-120715- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 309 AM EDT Sat Apr 11 2020 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A very strong low pressure system will track to our northwest Monday. This system will bring widespread rainfall to the North Country which will result in noticeable rises on area waterways. In addition...the potential for very strong winds will exist on Monday that could be capable of producing downed trees and powerlines. Power outages would also be possible in this scenario. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
High Wind Watches in New York, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.